MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. SINGLE USE ELECTROSURGICAL KNIFE KD-645

AOMORI OLYMPUS CO., LTD. SINGLE USE ELECTROSURGICAL KNIFE KD-645
Model Number KD-645L
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 09/22/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This report has been submitted by the importer under this mdr report number 2429304-2023-00326.The investigation is ongoing.A supplemental report will be submitted upon completion of the investigation or when additional information becomes available.
 
Event or Problem Description
The customer reported to olympus that during "etoem" procedure, while tunneling to gastroesophageal junction, this electrosurgical knife's triangle tip fell off.The customer was not able to retrieve it.The procedure was completed.Additional information has been requested.There were no reports of further patient or user harm associated with this event.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation and correction to the initial with information inadvertently left out.The subject device was manufactured in may 2022, but the specific date is unknown.A review of the device history record found no deviations that could have caused or contributed to the reported issue.Based on the results of the investigation, it is likely the tip fell off due to one of the following: 1.) during tissue incision, an electrical discharge might have occurred due to one of the following factors.¿the setting of the electrosurgical unit was coagulation mode when the device was used for the procedure.¿the activation time was too long.2.) an electrical discharge occurred, and the part of the cutting wire became hot instantly.As a result, the strength of the cutting knife decreased.Also, the cutting wire was scorched.3.) during tissue incision, a load was applied to the cutting knife which has the reduced strength.This might have caused the cutting knife to break and fell off.However, the root cause could not be identified.The event can be prevented by following the instructions for use which state: "during treatment, always ensure that the slider slides on the handle smoothly and that the electrosurgical knife observed in the endoscopic image is normal.Should deformation or break of the cutting knife and the triangle tip be detected during use, immediately shut off the power supply, discontinue the procedure, pull the slider and, withdraw the endoscope from the patient with the cutting knife retreated in the coated outer tube.Do not continue using an abnormal electrosurgical knife to prevent perforation or bleeding.If the cutting knife and/or the triangle tip is detached, be sure to collect it using a grasping forceps." "always operate the electrosurgical unit at the minimum output level and for the minimum time necessary to successfully complete the procedures.An excessive output level and time may result in patient injury, such as perforation, bleeding, or mucous membrane damage.Application of high-voltage waveforms for extended periods increases the likelihood that the cutting knife and the triangle tip may break.When a high-voltage waveform has to be used, minimize the duration of current application." -electrosurgical unit: voltage intensities of various waveforms -coagulation < cut / pulse cut < forced coagulation < spray coagulation "do not activate output continuously but activate it intermittently.Continuous activation may result in patient injury, such as bleeding, tissue damage, or thermal injury of non-target tissue.Breakage or deformation of the triangle tip, and cutting knife may likely occur." "stop activating output immediately if the triangle tip and the cutting knife are found to turn red while activating output.Keeping output activated while the triangle tip and the cutting knife are red may result in thermal injury.Detachment of the triangle tip and deformation/break of the triangle tip, and cutting knife may also occur." olympus will continue to monitor field performance for this device.
 
Event or Problem Description
Olympus further received information that olympus distal cap was used as distal attachment with peroral endoscopic myotomy procedure.The knife was not energized when retracting the knife into the endoscope.The power setting was 5.6 precise sect/ endocut 2.The energization time was 1-2 seconds during coag.The knife was cleaned anytime it is removed from the scope in water.
 
Additional Manufacturer Narrative
This report has been submitted by the importer under this mdr report number 2429304-2023-00326 -1.This report is being supplemented to provide additional information based on the new information from the customer.Updated field: b5.
 
Event or Problem Description
Information inadvertently left out: it was reported that the physician started peroral endoscopic myotomy (poem) procedures 2.5 years ago and preforms 12-15 procedures per year.The physician mastered poem procedures through advance fellowship and pig labs.Additionally, it was reported that the customer ran a diagnostic report on the energy source.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's updated investigation and device evaluation.Additionally, to provide correction with information inadvertently left out (b5) and to provide an update to fields (d4, d9, d10, h3, h4, and h7).The device was evaluated by olympus, and it was confirmed that the cutting knife broke near the triangular tip.Additionally, replication testing was preformed and all triangle tips of the 15 samples had detached.Therefore, the reported event could be reproduced.Based on the results of the updated investigation, it is likely that the reported event occurred due to the following: 1) during the procedure, the amount of discharge increased due to the following factors: ¿a non-recommended mode (precise sect) was being used.¿the output activation time was too long.2) an electrical discharge occurred, and the part of the cutting knife became hot instantly.As a result, the strength of the cutting knife decreased.Also, the cutting knife was scorched.3) during handling such as retracting the cutting knife, a load was applied to the cutting knife which has reduced its strength.This might have caused the cutting knife to break and detach.However, the root cause of the reported event could not be determined.In addition to the previous reported instructions for use, the event can be also be prevented by following the which state: "use this instrument only in combination with products recommended by olympus.If combined with products not recommended by olympus, patient injury caused by increase in patient leakage current, operator injury, malfunction or equipment damage may result." "do not use this instrument in an output higher than the rated high-frequency voltage in the table on page 4.This could cause patient, operator, or assistant injury, such as thermal injury.It could also damage the endoscope, instrument." "be careful not to use excessive force when removing tissue attached to the cutting knife and the triangle tip.When the distal end is subjected to excessive force, for example, when forcibly scraping the cutting knife with tweezers, etc.Or when extending and retracting the cutting knife abruptly, and continuously, it may break the cutting knife and the triangle tip." additional information obtained: it was reported that if precise sect e5.6 is used, it is about 70w from vio3 (erbe) instruction manual.Instructions for use recommendation (esg-100/400 combination) is max 50w for poem, so precise sect e5.6 70w is a high setting by comparison.The timing of when the complaint started to appear also coincides with the timing of the vio3 switchover (vio3 was purchased 6 months ago), vio3 precisect 5.6 might be doing something bad.In addition, the time for the compressor to be energized at the time of peeling is 1-2 sec, which is longer than the setting in japan (0.3 sec).Olympus will continue to monitor field performance for this device.

Brand Name
SINGLE USE ELECTROSURGICAL KNIFE KD-645
Common Device Name
SINGLE USE ELECTROSURGICAL KNIFE
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key17921196
Report Number9614641-2023-01514
Device Sequence Number17841340
Product Code KNS
UDI-Device Identifier04953170407857
UDI-Public04953170407857
Combination Product (Y/N)N
Initial Reporter StateKS
Initial Reporter CountryUS
PMA/510(K) Number
K182408
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Other
Remedial Action Notification
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 11/21/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberKD-645L
Device Lot Number35K 26
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/22/2023
Supplement Date Received by Manufacturer11/16/2023
12/06/2023
11/19/2024
Initial Report FDA Received Date10/12/2023
Supplement Report FDA Received Date12/04/2023
12/07/2023
11/21/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/25/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
VIO3 (ERBE POWER SOURCE).
Outcome Attributed to Adverse Event Other;
Patient SexUnknown